Assessment and Management of Patients With Diabetes and Endocrine Disorders

Case Studies on Assessment and Management of Patients With Diabetes and Endocrine Disorders

1. Sallie Smith, 42 years of age, is newly diagnosed with type 2 diabetes. During the patient education, the patient asks the nurse, “What should I do if I am sick and can’t eat; should I still take my medicine for diabetes?”

a. What management strategies should the nurse provide the patient to deal with “sick days?”

ANS

During sick days, the physical stress of the body lead the body to give out cortisol and this cortisol causes the body to release stored glucose into the bloodstream there by causing the blood glucose level to be increased. At this point the body need insulin to enable it to use the sugar to provide the cells of the body with the energy the cells need.

Take oral agents and insulin as prescribed when able to eat. If unable to eat and if nauseated and vomiting. Call the physician for dosage changes. Ask the physician ahead of time so you will know how to reduce the dosewhen sickness come and the dose needs to be lowered

Continue with the diabetic diet, of able . if unable to tolerate and eat solid food because of nausea and vomiting, drink noncaffeinated drinks with carbohydrates such as gelatin, juice. Be sure to take frequent sips every hour while awake, of liquids with carbohydrates and liquids without carbohydrates, such as water, broth, and tea

If still unable to drink any fluids because of nausea and vomiting, call the physician immediately.

Check fingerstick glucose and urine ketones every now to 4 hours. Check with your physician on what blood sugarlevels and or urine ketone results should be reported

Report to your physiscian a fever greater than 101 degree f

Report to your physician diarrheaof more than severl stools

Report to your physician a productive cough and sputum that has a color

 

2. Don Smart, 55 years of age presents to the family physician to follow up on some symptoms he recently developed. The patient states that he is extremely tired and is having trouble concentrating. He states that his skin is dry and flaky. His nails are brittle and his hair is dry, dull, and falls out as he showers. He is 8 weeks postop after a modified radical neck procedure for laryngeal cancer and has completed the external radiation therapy. He is using a Blom–Singer prosthesis for speech. He states that his appetite is poor, yet he is gaining weight. The patient’s current medications include metformin (Glucophage) for a history of type 2 diabetes, digoxin 0.25 mg every day for a history of atrial fibrillation, and warfarin therapy being managed by the family physician for thromboembolism prophylaxis related to atrial fibrillation. The physician orders the following lab work: CBC with differential, serum albumin, TSH, FT4, PT, and INR.

a. What is the rationale for the labs ordered, based on the symptoms that the patient is exhibiting?

ANS

The symptoms that the patient is experiencing are related to hypothyroidism. Since the patient has cancer and has undergone radiation, it is appropriate that the doctor has ordered a CBC with diferential to assesss that the values are relevant with the patient’s diagnosis and treatments. This will also confirm if the medications are working effectively or need to be adjusted. As most health care providers would know, a lack of thyroid hormone leads to the body compensating by increasing TSH levels. Which is why TSH levels were ordered. FT4 is ordered to help confirm hyporthyriodism if the levels are lower than normal. Due to the patient taking warfarin , INR is order to ensure that their coumadin levels are between normal ranges. If they are levated, the patient would have to be given vitamin K because is also decreased with hypothyroidism which would also lead a decrease in INR. Lastly, a serum albumin test should be ordered because this protein caries hormones throughout the body.

b. The physician follows up with the patient with the diagnosis of hypothyroidism. What are reasons why the patient developed hypothyroidism?

ANS

The most common cause of hypothyroidism is due to autoimmune disorders that attack the thyroid and decrease the levels of the disorders that attack the thyroid and decease the levels of the thyroid hormone. Given the timing of the onset of symptoms and the recent neck surgery, it is appropriate to connect the recent events with the causes of the disorder. The radiation is also morelikely to cause damage to the thyroid by depleting the production of thyroid hormone. Radiation was given as a form of cancer treatment. The symptoms came about after the surgery which allows us to believe that the cause was one or more of these factors.

c. Based on the results of the TSH and FT4, the physician starts the patient on levothyroxine (Synthroid) 0.025 mg/day and to have follow-up TSH and FT4 labs and visit to the oncologist in 4 weeks. The physician informs the patient that he will continue to have lab tests and monthly follow-up until the TSH and FT4 are stable. What is the rationale for this treatment plan?

ANS

Levothyroxine is a thyroid replacement medication which is most commonly used ford for hypothyroidism. A therapeutic effect is noted if TH level begins to elevate, because hypothyroidism is a decreasein TH. When the body has low level of TH, the body compensated by elevating the TSH level which is why TSH lab values are adequate for treatment. FT4 or free thyroxine is used to help dignose thyroid abnormalities. A low lab value usually indicates hypothyroidism. Dosage can be adjusted based on the effectiveness

d. What nursing interventions should the nurse provide the patient?

ANS

We should monitor the ptient’s symotoms as they are receiving thyroid replacement. Lab values should be monitored to ensure that a normal range of TH is being achieved through an elevation. Along with TH levels, levels relevant to the patient such as INR or others ordered by the doctor must be monitored as well as assessing for symptoms related to inadequate levels. The nurse should ensure the patient receives all of their prescribed drugs as needed, ensure adequate fluid intake, weigh the patient daily due to weight gain and encourage resting periods due to the lack of energy

Imperialism The exploitation of colonial resources and indigenous labor was one of the key elements in the success of imperialism. Such exploitation was a result of the prevalent ethnocentrism of the time and was justified by the unscientific concept of social Darwinism, which praised the characteristics of white Europeans and inaccurately ascribed negative characteristics to indigenous peoples. A famous poem of the time by Rudyard Kipling, “White Man’s Burden,” called on imperial powers, and particularly the U.S., at whom the poem was directed, to take up the mission of civilizing these “savage” peoples.

Read the poem at the following link:

· Link (website):  White Man’s Burden (Links to an external site.)  (Rudyard Kipling)

After reading the poem, address the following in a case study analysis:

· Select a specific part of the world (a country), and examine imperialism in that country. What was the relationship between the invading country and the native people? You can select from these examples or choose your own:

· Belgium & Africa

· Britain & India

· Germany & Africa

· France & Africa

· Apply social Darwinism to this specific case.

· Analyze the motivations of the invading country?

· How did ethnocentrism manifest in their interactions?

· How does Kipling’s poem apply to your specific example? You can quote lines for comparisons

· Length: 2-3 pages (not including title page or references page)

· 1-inch margins

· Double spaced

· 12-point Times New Roman font

· Title page

· References page

Kindly order here 👉 https://questessays.com/order/  for 100% original paper by our experts

Open chat